Antidepressant linked to heart problems

Antidepressant linked to heart problemsThe U.S. Food and Drug Administration recently announced that when the popular antidepressant Celexa is taken in high does, it can cause abnormal heart rhythms that have the potential to be fatal, and that physicians should no longer prescribe the drug in doses greater than 40 milligrams per day, HealthDay reports.

According to the news source, when Celexa was prescribed in doses of 40 milligrams per day or more, changes in the heart's electrical activity caused by the drug can lead to abnormal heart rhythms, including a potentially lethal arrhythmia known as Torsade de Pointes.

Those with pre-existing heart conditions were found to be most at risk for changes in electrical activity, which included congestive heart failure and patients who regularly experience low levels of potassium and magnesium in the blood, the media outlet stated.

Studies have shown that prescribing more than 40 milligrams per day does not offer patients with depression any more benefits, although the drug's labeling has stated that some patients have been prescribed a dosage of 60 milligrams a day. Since the FDA's announcement, the label has been revised, including a limit of 40 milligrams per day and information on the abnormal heart electrical activity and arrhythmia that may be experienced with continued use.

Celexa, the brand name of citalopram hydrobromide, is a part of the class of antidepressants known as selective serotonin reuptake inhibitors (SSRIs), which according to the organization Family Doctor, are normally the first medication given to a patient diagnosed with depression. Side effects, such as nausea, insomnia and headache, are common with SSRIs.

Other medications belonging to the SSRI category are Paxil, Prozac and Zoloft, although electrical heart problems have not been linked to any of these drugs.